Hostname: page-component-77c89778f8-fv566 Total loading time: 0 Render date: 2024-07-22T20:40:00.451Z Has data issue: false hasContentIssue false

Neurologic and psychiatric symptoms following chronic phenytoin intoxication

Published online by Cambridge University Press:  18 September 2015

J.A.J. Boermans*
Affiliation:
Dept. of Psychiatry, Sint Maartens Gasthuis, Venlo; the Netherlands
JR. Nijdam
Affiliation:
Vincent van Gogh Instituut Venray, the Netherlands
*
Dept. of Psychiatry, Sint Maartens Gasthuis, P.O. Box 1926, 5900 BX Venlo, The Netherlands

Summary

Reported (ir)reversibility of neurological and psychiatric symptoms induced by Phenytoin intoxication is being discussed by means of a case report concerning a 40-year old man who sets fire to his house during a psychosis. Observation after admission to a general psychiatric hospital, following a short period of detention, leads to diagnosing neurological and psychiatric symptoms due to chronic Phenytoin intoxication. Discontinuation of Phenytoin supply induces partial remission of the symptoms. Literature on the subject is being revised.

Type
Articles
Copyright
Copyright © Scandinavian College of Neuropsychopharmacology 2000

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

Literatuur

1.Chalhub, EG, DeVivo, DC. Phenytoin-induced choreoathetosis (letter). J Pediatrics 1976;89:153154.Google Scholar
2.Kooiker, JC, Sumi, SM. Movement disorder as a manifestation of di-phenylhydantoin intoxication. Neurology 1974;24:6871.CrossRefGoogle Scholar
3.Krishnamoorthy, KS, Zalneraitis, EL, Young, RSK, et al.Phenytoin-induced choreoathetosis in infancy: case reports and a review. Pediatrics 1983;72:831834.Google Scholar
4.Kurata, K, Kido, H, Kobayashi, et al.Long-lasting movement disorder induced by intravenous phenytoin administration for status epilepticus: a case report. Clin Neuropharmacol 1988;11:467470.Google Scholar
5.McLellan, DL, Swash, M. Choreo-athetosis and encephalopathy induced by phenytoin. Br Med J 1974;2:204205.Google Scholar
6.Herberg, KP. Delayed and insidious onset of diphenylhydantoin toxicity. Southern Med J 1975;68:7075.Google Scholar
7.Kutt, H, Winters, W, Kokenge, R, et al.Diphenylhydantoin metabolism, blood levels, and toxicity. Arch Neurol 1964;2:642648.CrossRefGoogle Scholar
8.Miller, WI. Phenytoin chronic toxicity and associated psychosis (letter). Drug Intelligence Clin Pharm 1988;22:10031004.Google Scholar
9.Selhorst, JB, Kaufman, B, Horwitz, SJ. Diphenylhydantoin-induced cerebellar degeneration. Arch Neurology 1972;27:453455.Google Scholar
10.Lindvall, O, Nilsson, B. Cerebellar atrophy following phenytoin intoxication. Ann Neurology 1984;16:258260.Google Scholar
11.Ambrosetto, G, Tassinari, CA, Baruzzi, A, et al.Phenytoin encephalopathy as probable idiosyncratic reaction: a case report. Epilepsia 1977;18:405408.CrossRefGoogle Scholar
12.Franks, RD, Richter, AJ. Schizophrenia-like psychosis associated with anticonvulsant toxicity. Am J Psychiatry 1979;136:973974.Google Scholar
13.Brown, CG, Kaminsky, MJ, Feroli, ER, et al.Delirium with phenytoin and disulfiram administration. Ann Emergency Med 1983;12:310313.Google Scholar
14.Rivinus, TM. Psychiatric effects of the anticonvulsant regimens. J Clin Psychopharmacol 1982;2:165192.CrossRefGoogle ScholarPubMed